Wisconsin, 2016Flooding and Damaging Winds in Wisconsin, July 27, 2016
July 27, 2016 · NWS GRB · 4 events in 2 counties and zones
Slow moving thunderstorms, in a moist and very unstable air mass in the vicinity of a nearly stationary front, produced isolated wind damage and minor flooding in central Wisconsin. ).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms, in a moist and very unstable air mass in the vicinity of a nearly stationary front, produced isolated wind damage and minor flooding in central Wisconsin. Rainfall from the storms was heavy enough to cause street flooding near and west of Edgar (Marathon Co.) and in Birnamwood (Shawano Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 2:08 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 27, 2:08 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
308 PM CDT WED JUL 27 2016
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Thursday
Issued at 306 PM CDT Wed Jul 27 2016
An upper trough will move across the region during the late
afternoon and evening hours, while a surface cold front also
drops south across the area. Some scattered thunderstorms are
expected during the mid afternoon hours as the air begins to
destabilize again after earlier clouds and precipitation. More
organized convection over western Wisconsin will move into our
area during the late afternoon and probably weaken during the
evening as surface heating is reduced. Still could get some decent
wind gusts and some hail. Main threat is likely heavy rain with
local 1 to 2 inch amounts possible.
Drier air will arrive from the north Thursday with the chance of
showers and isolated thunderstorms limited to areas south of highway
29. Highs will be at or below normal with lower relative humidity
than the last few days.
.LONG TERM...Thursday Night Through Wednesday
Issued at 306 PM CDT Wed Jul 27 2016
Any lingering showers should shift out of our southern counties
Thursday evening, as Canadian high pressure and associated drier
air edges into the forecast area. Although a few models generate
spotty and weak afternoon convection at times, the general
concensus is for a dry period from Friday through Monday, along
with a gradual warming trend.
As the Canadian high shifts east Monday night into Tuesday,
southerly return will lift a warm front toward the forecast
area, resulting in a chance of thunderstorms. The chance of
storms will linger through the middle of the week. Very warm
and muggy conditions appear poised to return during this period,
along with potential for locally heavy rainfall, as precipitable
water values increase to around 2 inches.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Wed Jul 27 2016
A cold front dropping slowly south across WI will produce showers
and thunderstorms at times this afternoon and tonight. VFR
ceilings and visibilities expected outside of any precipitation
this afternoon and evening but MVFR conditions expected late
tonight and early Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....RDM
LONG TERM......Kieckbusch
AVIATION.......RDM
Hazardous weather outlook, Jul 27, 1:53 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT WED JUL 27 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
253 PM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE REGION. THE PRIMARY THREAT WILL
BE HEAVY RAINFALL AND LOCALIZED FLOODING, BUT A FEW OF THE STRONGER
STORMS MAY ALSO PRODUCE WIND GUSTS OVER 40 MPH AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST
CENTRAL WISCONSIN ON THURSDAY, BUT SEVERE WEATHER IS NOT EXPECTED.
THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
NEXT WEDNESDAY, BUT IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL IN EXCESS OF
AN INCH, FLOODING, WIND GUSTS OVER 40 MPH, AND HAIL TO THE
NATIONAL WEATHER SERVICE.
LMZ521-522-541>543-282000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES. A FEW
STORMS WILL PRODUCE HEAVY RAINFALL, GUSTY WINDS, AND POSSIBLY
SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THUNDERSTORMS MAY POSE A HAZARD TO BOATERS SOUTH OF KEWAUNEE ON
THURSDAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY.
RDM/KIECKBUSCH
In the hours before
Local storm report, Jul 27, 10:20 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1120 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM TSTM WND DMG 2 E IOLA 44.50N 89.07W
07/27/2016 WAUPACA WI LAW ENFORCEMENT
TREES DOWN AT INTERSECTION OF HWY 161 AND NETZLER ROAD.
TIME ESTIMATED BY RADAR.
&&
TIMKSpecial weather statement, Jul 27, 10:20 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1120 AM CDT WED JUL 27 2016
WIZ037-038-045-048-271715-
WAUPACA WI-OUTAGAMIE WI-WINNEBAGO WI-WAUSHARA WI-
1120 AM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAUSHARA...WESTERN
OUTAGAMIE...SOUTHEASTERN WAUPACA AND WINNEBAGO COUNTIES UNTIL 1215 PM
CDT...
AT 1113 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF CLINTONVILLE TO 5 MILES
SOUTH OF NEW LONDON TO NEAR FREMONT TO 10 MILES SOUTH OF KING.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
APPLETON...OSHKOSH...MENASHA...NEW LONDON...BERLIN...CLINTONVILLE...
FREMONT...LAKE POYGAN...CENTRAL LAKE WINNEBAGO AND NORTHERN LAKE
WINNEBAGO.
PEOPLE ATTENDING THE AIRSHOW IN OSHKOSH SHOULD LISTEN FOR LATER
INFORMATION CONCERNING THESE STORMS, WHICH SHOULD ARRIVE BETWEEN
NOON AND 1230PM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4398 8889 4398 8899 4424 8926 4424 8923
4425 8922 4427 8897 4433 8885 4462 8878
4438 8834 4424 8837 4424 8840 4410 8840
4402 8842 4396 8855 4393 8889
TIME...MOT...LOC 1613Z 315DEG 28KT 4450 8874 4428 8879 4423 8891 4421
8911
RDMLocal storm report, Jul 27, 10:21 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1121 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND DMG OGDENSBURG 44.45N 89.03W
07/27/2016 WAUPACA WI LAW ENFORCEMENT
TREES DOWN. TIME ESTIMATED BY RADAR.
&&
TIMKLocal storm report, Jul 27, 10:30 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM TSTM WND DMG 4 NW IOLA 44.54N 89.17W
07/27/2016 WAUPACA WI TRAINED SPOTTER
LOTS OF TREES AND POWER LINES DOWN. TREE ON A GARAGE.
TIME ESTIMATED BY RADAR.
&&
TIMKSpecial weather statement, Jul 27, 10:53 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CDT WED JUL 27 2016
WIZ045-271730-
WAUSHARA WI-
1153 AM CDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WAUSHARA COUNTY UNTIL 1230 PM
CDT...
AT 1152 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES EAST OF LAKE POYGAN TO 10 MILES
SOUTH OF PLAINFIELD. MOVEMENT WAS SOUTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAUTOMA...BERLIN...REDGRANITE...SILVER LAKE...PINE RIVER...DAKOTA...
MOUNT MORRIS...SAXEVILLE...WILD ROSE AND RICHFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4398 8960 4418 8960 4421 8890 4398 8889
TIME...MOT...LOC 1652Z 352DEG 25KT 4416 8874 4407 8955
MPC
Special weather statement, Jul 27, 3:02 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
402 PM CDT WED JUL 27 2016
WIZ030-035-272200-
WOOD WI-MARATHON WI-
402 PM CDT WED JUL 27 2016
...SLOW-MOVING THUNDERSTORMS MOVING INTO CENTRAL WISCONSIN...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS...WITH THE LEADING EDGE OF THE LINE EXTENDING FROM
NEAR LOYAL TO NEAR PITTSVILLE. MOVEMENT WAS NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...SPENCER...PITTSVILLE...HEWITT...VESPER...ARPIN...
BAKERVILLE...POWERS BLUFF COUNTY PARK...LINDSEY AND BETHEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4481 9032 4483 9028 4444 8985 4430 9023
4439 9032
TIME...MOT...LOC 2100Z 239DEG 12KT 4466 9045 4447 9024
AKThunderstorm Wind, Marathon
- When
- July 27, 4:10 PM CST
- Where
- Marathon County, 1.47 mi SSW of Stratford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 44.950, -90.080
Thunderstorm winds snapped a stop sign and downed large tree branches at the intersection of Highways 29 and 97.
Flood, Marathon
- When
- July 27, 6:30 PM CST to 8:15 PM CST
- Where
- Marathon County, 3.32 mi WNW of Wien to 1.75 mi ESE of Edgar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.913, -90.085
Heavy rainfall from thunderstorms caused street flooding in the Edgar area.
Thunderstorm Wind, Shawano
- When
- July 27, 6:50 PM CST
- Where
- Shawano County, Birnamwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.930, -89.200
Thunderstorm winds downed trees in Birnamwood.
Flood, Shawano
- When
- July 27, 7:10 PM CST to 8:15 PM CST
- Where
- Shawano County, 0.43 mi NW of Birnamwood to 0.91 mi W of Birnamwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.935, -89.206
Heavy rainfall from thunderstorms caused many streets to flood in Birnamwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651443, 651463, 651458, 651461.